Join 3,553 readers in helping fund MetaFilter (Hide)


Experiences coming off Wellbutrin?
February 26, 2008 5:32 PM   Subscribe

Experiences coming off Wellbutrin?

So I'll put a disclaimer on this that of course I am going to go to my doctor and have no intention of just trying to come off it on my own, but I want people's advice and experiences so that I can gauge how hard it will be and how big of an impact it will likely have on my life, so that I can schedule accordingly.

So I've been on Wellbutrin for a little under 4 years. I'm a female in my mid 20's. I take a very high dose, 450 mg XL. I want to come off for a variety of reasons. First of all I don't think it does much for me anymore, honestly it was never all that effective for me but all the other antidepressants had unacceptable side affects and it was better than nothing. It also helped me lose weight and I need less sleep than I used to. Second, I think it makes me more jumpy and by extension more anxious, which is half my problem. Also there are other small side effects, I believe it effects my intelligence/ability to articulate myself ever so slightly, increased sweating is annoying, and I get hangovers from hell because of it. I also don't know if I will have insurance 6 months from now, and if I don't have insurance that means I don't have a job and so I won't be able to afford it...

Currently I go to grad school and work part time and I really can't afford to be out of commission. I'm really overstretched as it is and not being able to get out of bed or having panic attacks just ain't going to cut it. So anyone that has come off wellbutrin or knows someone close to them that did, I'd love to hear your experiences. Especially ways you minimized the effects and also things I should bring up with my Dr(s) (who are not very helpful or very attentive so I have to go in armed with questions and preferably knowing exactly what I want.) Also, did you gain weight? You can also email me at wellbutrinmefi@hotmail.com. Thanks!
posted by anonymous to Health & Fitness (14 answers total) 4 users marked this as a favorite
 
Wow. 450 IS a very high dose, so if you do go off, as I am sure you know, hopefully you can taper off slowly.

I went off of my Wellbutrin for a couple weeks, thinking just as you do, and I basically went back to it because my Cymbalta is not so great when it comes to the sexual side of things, and that's important to me. My regular dosage of Wellbutrin is 150 mg XL.

I actually did find myself less jumpy wihout the W, but I went just nuts with craving caffeine, maybe as a response to that. I slept worse, which I attribute to the Cymbalta. Other than that, side effects were not bad (and the sweating thing is seriously annoying, I agree). When I went back on the W, I had some headaches the first few days, but it may have been my diet, because I made some healthy changes there, too. Didn't gain any weight, but see diet stuff above.

In contrast, missing just two Cymbalta pills in a row when I went away for a weekend made me seriously nauseous, exhausted, dizzy, confused and irritable.
posted by misha at 5:40 PM on February 26, 2008


I have had symptoms of waking up feeling panicked when I stay in bed too long / wait too long to take my Wellbutrin (300mg XL). This was much worse during the month and a half I didn't have health insurance and essentially went off of it. It seemed to dissipate once I got up and started doing things. Anyway, not so great if you like to lie in bed late.

Your mileage may vary. Also I am on other psych meds (Geodon and Lamictal) so this may affect what I experience(d).
posted by marble at 6:42 PM on February 26, 2008


I've gone off 300mg because I forgot to refill my Rx in time. Long story short: not fun. Basically I went back to feeling as shitty as I did before, but more suddenly (basically a really big change). No big physical side effects that I can remember. I also take Concerta most days and I don't feel jumpy at all. I guess you've tried a lower dose of wellbutrin?

"Dr(s) (who are not very helpful or very attentive" should be fired. Can you find a new doc?
posted by hulahulagirl at 6:48 PM on February 26, 2008


I wasn't on nearly the dosage you're on when I went off of it. However, I had started having thoughts like, "Well, maybe everyone would be better off if I weren't around." I never made a plan for 'going away,' but I was concerned, my husband was concerned, and my doctor was concerned. I stopped cold turkey. I had headaches and a bit of trouble sleeping but I stopped feeling anxious and 'suicidal' (I hesitate to really call it that, because I didn't have a plan and I was still functioning daily on the W) almost immediately. I didn't gain weight at all.

I haven't gone on anything else, mostly because I was on it during an exceptionally rough patch in my life (I had just had a fairly devastating miscarriage) and I've been okay since going off of it.
posted by cooker girl at 6:54 PM on February 26, 2008


I was on 150 XL fo six months following the death of a close friend. It helped ENORMOUSLY. I cut back myself without seeing a doctor and went off within a week. No problems. I can usually recall the way I felt when taking the Wellbutrin if I start to become depressed again and short circuit the depression that way. I do miss the good sleep though.
posted by haikuku at 7:14 PM on February 26, 2008


Don't listen to the wows, 450 isn't that huge a dose. I believe 600 is the practical max. Anyway, I went off 300mg very suddenly and had no problems other than that my depression came back after a while. (I think some people are way more sensitive to these things though because I've never had a problem coming off any antidepressant, including supposed baddies Effexor and Cipralex.)
posted by loiseau at 7:45 PM on February 26, 2008


I think I fell off 450 mg to zero in a few days and didn't notice a change. But I was never sure what Wellbutrin was doing for my depression anyway.
posted by bluenausea at 8:30 PM on February 26, 2008


300 daily, then stopped. (Awful and annoying) Side effects cleared up in a day or two.

No change in mood (it never did anything for me). iirc one of the many different thing that it might be doing is norepinephrin reuptake inhibition. I guess that was my main response to it, consistent with the fight/flight, nausea, sweaty palms, shakes, flushing, insomnia, slight fever, &c.

Totally speculating, but it may very well be contributing to impaired mental clarity. When in fight/flight, 'higher order*' parts of the brain, for example language or executive function) might be shut down to make sure other parts of the brain (brainstem, pre-motor cortex, cerebellum, audio/visual/olfactory cortices, &c) have everything they need to keep you alive. Like diverting power from the science labs and entertainment areas to shields and energy weapons.
posted by porpoise at 9:16 PM on February 26, 2008 [1 favorite]


I was on 300 mg for years and when I stopped taking it I just stopped. I might have taken a half dose for one day--I don't remember. It was completely fine. I didn't notice anything at all about stopping.
posted by Violet Hour at 1:56 AM on February 27, 2008


I do between 300 and 400mg, myself. One thing I've noticed about its effects...For me, Wellbutrin works really well with no appreciable side-effects. In fact, it works so well for me...allows me to be so "normal"...that it's really easy to assume it isn't working. Until, for whatever reason (traveling and forgot my meds), I come off it. Then I'm quickly reminded just how bad I was without the drug.

I'm not saying you're mistaken about it not doing anything for you anymore. I'm just cautioning you that the drug may be working so well that you don't realize it's doing its job.

The only way to come off any medication like Wellbutrin is to slowly decrease the dosage over a period of many weeks. At your dosage, probably over a period of months.
posted by Thorzdad at 4:48 AM on February 27, 2008 [1 favorite]


I cried every day, all day for a few days...but then it wasn't too bad. I'm glad you are going to do this with a doctor. I quit cold turkey, and didn't tell my doctor.
posted by schyler523 at 7:33 AM on February 27, 2008


Recently went off Wellbutrin after taking it for a number of years, and didn't notice any withdrawal effects. However, to echo some of the comments above, I might caution you to watch out for rebound depression.

What happened to me was kind of a slow-motion crash over the course of 4-5 weeks. (I think Wellbutrin has a long half-life.) I didn't even realize it was happening until I was already deep underground and in the dark. Needless to say, I returned to my regular dose and have been fit as a fiddle ever since. YMMV.

If cost is a problem, and you haven't already shopped around at some of the off-shore pharmacies, it might be worth a look. Prices much lower than retail!
posted by Work to Live at 7:44 AM on February 27, 2008


I stopped cold turkey after taking 300 mg a day, and I experienced incredible nausea for about a week, coupled with a lack of energy.
posted by arianell at 12:12 PM on February 27, 2008


I took it to quit smoking. Didn't really work, as I still smoke. On the other hand, it really cut down on the desire to choke the living shit out of people and other "fuck fuck I can't concentrate and am so fucking annoyed it's like being enraged and I'd kill for a cigarette god-fucking-dammit" reactions caused by smoking cessation.

That said, when I quit the Zyban and took up smoking again, I didn't notice much of a difference, expect that I was winded all the time again, as per usual, but could up my concentration as needed by having a smoke.
posted by orthogonality at 1:36 AM on February 28, 2008


« Older Is anyone familiar with an Ita...   |  How to take lots of photos whi... Newer »
This thread is closed to new comments.